|Rise in VL
Jul 26, 2008
Dear Dr. Sherer,
I have been taking Atripla since October 2007 and my viral load before taking the medication was above 100K and my t cells were 234. I have taken my Atripla all within a 30-minute time span every 24 hours with the most going no more than an hour. I have never missed a dose. My t-cells have increased ever since taking the medication and now stands at 600. However, my VL has been decreasing to very close to being undetectable at 50ml. Just yesterday my VL went up to 800ml.
What would you say caused such a jump? Does eating closer to the time of taking the pill affect the counts? Does a few alcoholic drinks every other week affect your counts?
I hope you can answer my questions regarding the recent change in VL that has me worried.
Response from Dr. Sherer
You've had an excellent response to Aripla, and now your first minor episode of viremia. In most cases, these are blips, which occur in 40% of people on ART at some time during their treatment. You and your doctor can repeat the test promptly to determine if this is real viremia or if, more likely, this is a temporary blip. In the meantime, continue with your excellent record of adherence while re-testing is being done and thereafter.
Food can increase Atripla levels, and it is recommended that you take it on an empty stomach to avoid higher drug levels...but if you have already been taking it and tolerating it with food, then you can safely continue. Occasional alcohol does not affect Atripla levels and is fine, as long as it does not affect your regular medication adherence.
I suggest you talk to your doctor about your concerns and these suggestions.
Genotype and phenotype basics
Varied times of doses
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.